Side effects of taking the pill

Considering the pill? It's worth getting up to speed on the side effects of taking the pill and the side effects of coming off the pill so you know what to expect.

Girl looking sad with pills

The sad truth is the pill can make you moody

You’ve done the responsible thing and got yourself on the pill. Well done. But hang on. Why is this tiny tablet suddenly wreaking havoc on your appearance, mood, and sex life? Nobody warned you about this.

The combined oral contraceptive pill can have side-effects, but don’t be put off altogether. Lynn Hearton, helpline and information services manager at Family Planning Association, says there’s usually an easy explanation.

Decreased libido

You’ve put yourself on the pill so you can have lots of sex without worrying about pregnancy. But now you don’t want the sex. In fact, re-organising your sock drawer seems more enticing than indulging in some coital fun with your partner. Hello irony, nice of you to drop by.

Charlotte* 24, said: “I’d been on the pill for two years when I noticed a huge decline in my sex drive. I just wasn’t in the mood for sex with my boyfriend. Ever. It’s made the pill a far too effective contraceptive tool because I’ve just stopped having sex altogether.”

The solution: It might be ‘life’ that’s to blame – not the pill.

Lynn says: “There is no scientific evidence to support the claims that taking a hormonal contraceptive reduces your libido. If anything, being free from the anxiety of pregnancy can boost libido as you can have sex anytime and anywhere.

“It’s worth examining what else is happening in your life that may affect your libido. A women’s sex drive is always going up and down because it’s emotionally linked. There are a number of different things that affect libido including tiredness, stress, bereavement, or simply the fact you’re going off your partner.

“But if you are really convinced it’s your pill then talk to your doctor about changing brands.”

Read our guide to coping with stress if you think that may be the problem.

Long periods

Breakthrough bleeding. Hmmm – what a turn on. Since popping the pill you’ve begun panic-buying panty-liners, avoiding light-coloured trousers and keep shunning your partner’s advances because of your NEVER ENDING period.

Fern*, 17, said: “When I first started taking the pill, I was on my period for two months. Two solid months! I had constant breakthrough bleeding and didn’t have sex with my partner most of the summer. I still get it occasionally now. I thought the pill was supposed to regulate your periods, not send them haywire.”

The solution: Take your pill at the same time each day

Lynn says: “It’s really normal for people to get breakthrough bleeding when they first start taking the pill because your body is getting used to the change in hormones.

“But if it continues after three months, check you are consistent in taking the pill at the same time each day – even at the weekend when things get chaotic. This will ensure a constant level of hormones.

“Some people can get away with it, whereas others will be five minutes late and get breakthrough bleeding.”

Mood swings and hormonal changes

We have all been known to embrace our inner psycho when it’s ugly knickers time of the month. But since taking the pill, your ‘moods’ are getting a bit out of control. Calm down… I’m just saying… hang on… what are you doing with that mallet? Argh! Ok. Stop crying. I know you didn’t mean it…

Lou* 25, says: “It was only after a year on the pill that I realised just how up and down my moods were. I remember sitting on the floor, sobbing uncontrollably, while my boyfriend asked me what was wrong. I didn’t have a clue. I just felt unbelievably sad. I’ve tried other pills but they all seem to make me more anxious and emotional.”

The solution: Do you really want to be on the pill?

Lynn says: “It’s always worth considering what you were like before you started taking the pill and looking at different parts of your life in isolation. Your moodiness or depression could be linked to something unrelated.

“Changes in mood are to be expected when you start taking the pill as your body takes time to adjust. And if you’re swapping brands, you can’t expect to feel different straight away.

“If some women are really convinced it’s the pill that is causing their mood swings, they should consider choosing non-hormonal methods of contraception. Sometimes the problems can stem from the fact these women just don’t feel comfortable with hormones and never really wanted to be on the pill.”

Check out our article on methods of contraception here.

Spots and acne breakouts

Spots suck. Whether it’s the odd red lurker, a boil on your chin so big it has its own centre of gravity, or acne so bad you’re considering joining all the spots up with eyeliner to see if they spell out a secret message. And you blame the pill. It’s the pill’s fault. Can the pill give you acne?

Alice*24, says: “I swapped to a new brand of pill and my face was like a Whack-a-Mole arcade game. Whenever one huge red spot retreated, another popped up somewhere different. What made it more frustrating is that I’ve never had spots before.”

The solution: Change your pill brand

Lynn says: “Pill-related breakouts do depend to some extent to what your skin is like naturally. And anger is understandable if you start getting spots when you never used to. If this is the case, and the breakouts haven’t calmed down after three months, you should rethink the combination of hormones you are on. A different brand might suit you better. It’s also worth remembering that in lots of instances, the pill actually improves your skin.”

Headaches and migraines

This isn’t just a headache. This is a pill-induced headache personally sent from Hades to torture you. The lights hurt. Your eyes hurt. You can’t get out of bed. And you’re giving serious thought to cutting off your own head and putting it in the fridge.

Em* 17, says: “Just days after I started taking the pill I got the worst migraines ever. I couldn’t go to school for a week. I could only lie in a dark room hoping it would all go away. It didn’t occur to me that it might be the pill causing it until my doctor suggested it.”

The solution: Come off the pill. Now.

Lynn says: “If you start developing migraines with flashing lights, an aura, and visual disturbances, you should come off the pill. These migraines imply you have a higher risk of thrombosis and taking the pill could push that risk higher. I would suggest going straight to your healthcare professional to talk about other options.”

Can the pill make you tired?

Whilst some people report increased tiredness after taking the pill, feeling tired is not a common or established side effect. If you’re feeling sleepier than usual or are finding you have low energy levels, the pill may not be to blame.

The solution: Check with your GP to make sure everything’s ok.

Side effects of coming off the pill

As we’ve seen, there are some side effects of taking the pill, so perhaps you want to give it up. What are the side effects of coming off the pill?

  • Irregular periods: When you stop taking the pill it can take a little while for your cycle to return to normal. Your periods may be irregular for a month or two.
  • Hormonal mood swings: Just like when you started to take the pill, stopping taking the pill can cause a little hormonal turbulence whilst your levels reset.
  • Spots and hair growth: If using the pill magically cleared up your skin and stopped unwanted hair growth, unfortunately these things may return when you stop taking it.
  • Weight loss: Some people notice a small amount of weight loss after coming off the pill. The pill can make the body retain water, stopping taking it will stop this water retention and your weight may go down a bit.
  • No longer being protected from pregnancy: It might sound obvious, but don’t forget to do some research on other birth control methods to use after you come off the pill. Check out our safe sex resources here to find out more… unless of course you’re hoping to get pregnant, in which case check out our pregnancy and parenthood resources.

*Names have been changed.

Fed up with the side effects of the pill? Brook’s Contraception tool helps you work out the best contraceptive method for you.

Have you experienced side effects of taking or coming off the pill? Share your experiences with the community on our discussion boards to help others like you.

Next Steps

  • Brook's Contraception tool helps you work out best contraceptive method for you.
  • Chat about this subject on our Discussion Boards.
  • Need help but confused where to go locally? Download our StepFinder iPhone app to find local support services quickly.

Tags:

pill

By

Updated on 29-Sep-2015

Photo of girl by Shutterstock.